Heart Disease Increases Risk for Severe Adverse Skin Reactions From Gout Medication

September 30, 2019

Heart disease is an independent risk factor for severe adverse skin reactions in patients taking allopurinol for gout, according to a study published in CMAJ.

A previous study found an association between heart disease and increased risk of hospitalisation for allopurinol-related severe skin reactions. People with the HLA-B*5801 allele were found to be at a significantly higher risk for this adverse reaction than those without the allele.

For the current study, Chio Yokose, MD, Massachusetts General Hospital, Boston, Massachusetts, and colleagues looked at population data from British Columbia to identify all incident allopurinol users between 1997 and 2015. The researchers examined the association between heart disease and the risk of hospitalisation for severe cutaneous adverse reactions, adjusting for known and purported risk factors.

The study found that among 130,325 patients taking allopurinol, 109 were hospitalised for allopurinol-associated severe cutaneous adverse reactions. The multivariable relative risk among those with heart disease was 1.55 (95% confidence interval, 1.01-2.37).

Patients with heart disease and chronic kidney disease who initiated allopurinol at a dosage >100 mg/d had an 11-fold higher risk. Allopurinol initiation at a lower dosage among patients with heart disease and chronic kidney disease resulted in a 5-fold reduction in risk.

“Our findings suggest that heart disease, like chronic kidney disease, is a risk factor for allopurinol-associated severe cutaneous adverse reactions that warrants adoption of precautionary measures against these reactions, such as low-dosage allopurinol initiation or screening for HLA-B*5801,” said Hyon Choi, MD, Massachusetts General Hospital.

The authors noted that allopurinol-related severe skin reactions are rare, and that allopurinol plays an important role in the management of gout.

“Physicians who prescribe allopurinol should look for these risk factors so that they may consider initiating lower-dosage allopurinol and other precautions, which may prevent this rare but serious adverse reaction,” they concluded.

Reference: https://doi.org/10.1503/cmaj.190339

SOURCE: Canadian Medical Association Journal